Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

March 4, 2004Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 4, 2004, 4:56 AM CST for Glasscock County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 4:56 AM CST (10:56 UTC)
Expired
Mar 4, 2004, 5:45 AM CST
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 4:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS54 KMAF 041056
SVRMAF
TXC173-041145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 545 AM CST

* AT 456 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BIGBY CORNER...OR ABOUT 18
  MILES SOUTHWEST OF GARDEN CITY...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GARDEN CITY...ST. LAWRENCE AND BIGBY CORNER

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3168 10175 3168 10148 3196 10131 3197 10163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:50 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 4, 2:50 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CST THU MAR 4 2004

DUE TO ONGOING STORMS AND EXPECTED WEATHER TODAY WILL CONCENTRATE ON
FIRST 24 HRS WITH MINIMAL CHANGES TO REST OF FORECAST.  LATEST SVR
STORM WATCH OVER NORTHERN HALF OF AREA UNTIL 7AM.  OVERALL EXPECT
A LITTLE OF EVERYTHING TODAY.

.IMMEDIATE CONCERNS...

SEVERE STORMS CONTINUING TODAY.  SLIGHT RISK EAST OF A HOB TO 6R6
LINE.  MODERATE RISK EAST OF AREA.

EASTERLY UPSLOPE WINDS WILL CONTINUE SATURATED CONDITIONS WITH FOG...
SOME DENSE... THROUGH THE MORNING ACROSS PORTIONS OF THE TRANS PECOS
AND PERMIAN BASIN.  A DENSE FOG ADVISORY IN EFFECT THROUGH 16Z.

HAVE HAD MARGINAL HIGH WINDS AT GDP LAST EVENING... A HIGH WIND
WARNING WILL BE NECESSARY THIS AFTERNOON AND EVENING.

.DISCUSSION...
SORRY ITS LONG... ALOT GOING ON.  STRONG UPPER TROUGH WITH CLOSED LOW
EXTENDING DOWN THROUGH THE INTERMOUNTAIN WEST WELL INTO MEXICO WILL
MOVE INTO THE AREA TODAY RESULTING IN ACTIVE WEATHER DAY.  ETA
SHOWING 130 KT JET ON THE FRONT SIDE OF THE TROUGH MOVING UP OUT OF
MEXICO THIS MORNING... SO TROUGH SHOULD BE LIFTING NORTHEAST TODAY.

MODELS CONTINUE TO DEVELOP PRECIP OVER THE AREA TODAY WITH SOME
DIFFERENCE IN TIMING OF ITS DEPARTURE.  ETA SLOWER MOVING PRECIP
OUT... KEEPING IT FROM HOBBS TO SANDERSON EASTWARD THROUGH 00Z
TONIGHT... WHILE AVN HAS PRECIP ONLY OVER THE NORTHEAST PERMIAN
BASIN BY 00Z.  WILL GO LIKELY POPS FROM MAF EASTWARD AND CHANCE
ELSEWHERE.

AT THE SURFACE A STATIONARY FRONT STRETCHES ACROSS THE AREA.  AT 06Z
SJT IN THE 60S WITH ONLY WARM PLACE IN AREA BEING DRYDEN WITH 59...
SO WARM FRONT DID NOT MOVE NORTH YESTERDAY BUT IS SITTING FROM
NORTH OF SJT TO BETWEEN FST AND 6R6.  AS OF 08Z TEMP AT 6R6 HAS
INCREASED TO 66 WITH DEWPOINT OF 63... SO HIGH DEWPOINTS NOW
SPREADING INTO SOUTHEAST.  FAR EASTERN COUNTIES NOW MAY SEE FAR
GREATER CAPES.  LOW LEVEL MOISTURE HAS EVEN SPREAD WEST OF THE
MOUNTAINS TO MARFA PLATEAU AND MAF 00Z SOUNDING SATURATED TO ABOVE
800 MB.  MODELS DEVELOP A DRYLINE TROF DOWN THROUGH THE BIG BEND THIS
MORNING AND THEN MOVE EASTWARD THROUGH THE DAY.  BASICALLY EXPECT
STORMS ALONG AND AHEAD OF DRYLINE WITH WINDY CONDITIONS BEHIND IT.
FRONT COULD ALSO BE FOCUS FOR STORMS NEAR TRIPLE POINT ALTHOUGH EARLY
MORNING STORMS HAVE BEEN NORTH OF THE FRONT.  HAVE ADDED MENTION OF
SEVERE TO ZONES FROM CARLSBAD TO SANDERSON AND EAST.  LATEST
DISCUSSION WITH SPC INDICATES ENOUGH SHEAR TO MAKE A FEW TORNADOES
POSSIBLE FOR FAR EASTERN COUNTIES... TORNADO WATCH MAY BE COMING
LATER.  STORMS HAVE BEEN FAST MOVING SO FLASH FLOODING APPEARS NOT TO
BE LARGE CONCERN.

MESO LOW SHOULD DEVELOP OVER NE LIFTING THE FRONTAL BOUNDARY
NORTHWARD WITH WEST WINDS INCREASING BEHIND IT.  SPEEDS SHOULD PICK
UP DURING THE AFTERNOON.  THE MESO LOW MOVES NORTH OF THE RED RIVER
BY 00Z BUT THE PRESSURE GRADIENT SHOULD ACTUALLY INCREASE NORTH AND
EAST EVEN AS THE LOW MOVES AWAY AS THE LOW DEEPENS.  STRONGEST WINDS
APPEAR TO BE LATE AFTERNOON... EVEN 700 MB WINDS INCREASE TO 40 KTS
AT 00Z AREAWIDE AS TROUGH APPROACHES.  WILL INCLUDE WINDY WORDING
NORTH AND EAST... WILL HOLD OFF ON WIND ADVISORY FOR EAST THIS
AFTERNOON ALTHOUGH IT MAY BE NECESSARY LATER.  BELIEVE THERE HAS BEEN
ENOUGH RAIN OR DRIZZLE AROUND THE AREA LATELY TO KEEP THE DUST DOWN
SO NO DUST ADVISORY EXPECTED.  ALSO SHOULD HAVE ENOUGH RESIDUAL
MOISTURE THIS AFTERNOON TO MAKE FIRE WEATHER NOT A CONCERN.

AS FAR AS TEMPS SHOULD FINALLY SEE SOME WARMING TODAY AS FRONT IS
PULLED NORTHWARD BY THE LOW AND SOME SUN BREAKS OUT DURING THE
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  40  62  38 /  70  20  10   0
CARLSBAD NM               62  38  63  38 /  40   0  10   0
DRYDEN TX                 68  45  71  45 /  50   0   0   0
FORT STOCKTON TX          64  43  68  42 /  40   0   0   0
GUADALUPE PASS TX         53  34  56  36 /  40   0   0   0
HOBBS NM                  59  37  59  35 /  50   0  10   0
MARFA TX                  56  30  60  31 /  40   0   0   0
MIDLAND INTL AIRPORT TX   59  40  62  37 /  60   0  10   0
ODESSA TX                 61  39  62  37 /  60   0  10   0
WINK TX                   63  41  67  37 /  50   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY PERMIAN BASIN AND MUCH OF TRANS PECOS TIL
16Z.  HIGH WIND WARNING GUADALUPE MOUNTAINS THIS AFTERNOON AND
EVENING.
NM...DENSE FOG ADVISORY LEA COUNTY UNTIL 16Z.  HIGH WIND WARNING
GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING.

&&

72
Hazardous weather outlook, Mar 4, 3:10 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 AM CST THU MAR 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
310 AM CST (210 AM MST) THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER THE REGION TODAY AND
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY EAST OF A HOBBS...MONOHANS...SANDERSON LINE. THESE THUNDERSTORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION FREQUENT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY THUNDERSTORM ALONG
WITH BRIEF GUSTY WINDS AND BRIEF HEAVY RAINFALL.

DENSE FOG WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS IN
AREAS ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN AND THE TRANS
PECOS REGION OF WEST TEXAS AND LEA COUNTY NEW MEXICO THROUGH
MID MORNING.

VERY STRONG SOUTHWEST WINDS OF 40 TO 50 MPH...WITH GUSTS TO 70 MPH
CAN BE EXPECTED IN THE GUADALUPE MOUNTAINS BY THIS AFTERNOON THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Local storm report, Mar 3, 11:50 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1150 PM CST WED MAR 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             CARLSBAD                32.40N 104.24W
03/03/2004  0.75 INCH        EDDY               NM   TRAINED SPOTTER

&&

RF
Special weather statement, Mar 4, 2:10 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 AM CST THU MAR 4 2004

NMZ028-029-033-034-TXZ045>048-050>053-058>062-067-041300-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-DAWSON-ECTOR-EDDY COUNTY PLAINS-
GAINES-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-WARD-
WINKLER-
210 AM CST (110 AM MST) THU MAR 4 2004

...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND
   SOUTHEAST NEW MEXICO...

SEVERE THUNDERSTORM WATCH NUMBER 18 IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 700 AM CST
(600 AM MST).

IN SOUTHWEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...HOWARD...LOVING...
MARTIN...MIDLAND...MITCHELL...REEVES...SCURRY...WARD...AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY...LEA
Special weather statement, Mar 4, 4:30 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CST THU MAR 4 2004

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-041600-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-
EDDY COUNTY PLAINS-GAINES-GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-
MITCHELL-NORTHERN LEA COUNTY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
WARD-WINKLER-
430 AM CST (330 AM MST) THU MAR 4 2004

...TORNADO WATCH FOR EASTERN PERMIAN BASIN...

...SEVERE THUNDERSTORM WATCH CONTINUES OVER PORTIONS OF SOUTHWEST
   TEXAS AND SOUTHEAST NEW MEXICO...

TORNADO WATCH NUMBER 19 IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST TEXAS UNTIL 1000 AM CST.

IN SOUTHWEST TEXAS...
CRANE...GLASSCOCK...REAGAN...UPTON AND TERRELL

SEVERE THUNDERSTORM WATCH NUMBER 18 CONTINUES IN EFFECT FOR THE
FOLLOWING COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL
700 AM CST (600 AM MST).

IN SOUTHWEST TEXAS...

ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...HOWARD...LOVING...
MARTIN...MIDLAND...MITCHELL...REEVES...SCURRY...WARD...AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY...LEA

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:00 PM CSTSevere Thunderstorm WarningMAFAndrews45 min
Mar 4, 1:58 AM CSTSevere Thunderstorm WarningMAFMidland32 min
Mar 4, 2:18 AM CSTSevere Thunderstorm WarningMAFMartin27 min
Mar 4, 4:38 AM CSTSevere Thunderstorm WarningMAFUpton52 min
Mar 4, 4:44 AM CSTSevere Thunderstorm WarningMAFDawson46 min
Mar 4, 4:50 AM CSTSevere Thunderstorm WarningMAFDawson40 min
Mar 4, 5:40 AM CSTSevere Thunderstorm WarningMAFHoward35 min
Mar 4, 6:08 AM CSTSevere Thunderstorm WarningMAFGlasscock32 min
Mar 4, 6:12 AM CSTSevere Thunderstorm WarningMAFReagan28 min
Mar 4, 6:31 AM CSTSevere Thunderstorm WarningMAFScurry44 min
Mar 4, 6:34 AM CSTSevere Thunderstorm WarningMAFGlasscock41 min
Mar 4, 6:43 AM CSTSevere Thunderstorm WarningMAFMidland32 min
Mar 4, 6:55 AM CSTSevere Thunderstorm WarningMAFHoward35 min
Mar 4, 7:24 AM CSTSevere Thunderstorm WarningMAFMartin36 min
Mar 4, 7:33 AM CSTSevere Thunderstorm WarningMAFMitchell, Scurry57 min
Mar 4, 7:53 AM CSTSevere Thunderstorm WarningMAFPecos52 min
Mar 4, 7:58 AM CSTSevere Thunderstorm WarningMAFMidland47 min
Mar 4, 8:23 AM CSTSevere Thunderstorm WarningMAFHoward, Martin52 min
Mar 4, 8:43 AM CSTSevere Thunderstorm WarningMAFUpton47 min
Mar 4, 8:53 AM CSTSevere Thunderstorm WarningMAFReagan67 min
Mar 4, 9:12 AM CSTSevere Thunderstorm WarningMAFBorden48 min
Mar 4, 9:16 AM CSTTornado WarningMAFGlasscock44 min
Mar 4, 9:18 AM CSTSevere Thunderstorm WarningMAFTerrell27 min
Mar 4, 9:41 AM CSTSevere Thunderstorm WarningMAFBorden19 min
Mar 4, 9:52 AM CSTSevere Thunderstorm WarningMAFHoward38 min
Mar 4, 10:18 AM CSTSevere Thunderstorm WarningMAFMitchell57 min
Mar 4, 10:28 AM CSTFlash Flood WarningMAFHoward3 hr
Mar 4, 10:38 AM CSTFlash Flood WarningMAFScurry3 hr
Mar 4, 10:41 AM CSTSevere Thunderstorm WarningMAFScurry49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.